T Nation

Increased Yet Again to 400mg/Week


#1

Hey all, 21 years old and new to TRT. I recently sat down and discussed my TRT dosing with my provider as I had some concerns with how much I was taking. I have had a few responses in a previous thread but would like some more input as I'm trying to get to the bottom of things. I had a full panel of labs taken initially about 4 months ago, hepatic, lipid, hormone, etc. I started out at 583 ng/dL but was being treated primarily for symptoms rather than low lab result. After months of TRT my total test has decreased too 215.80 ng/dL (low result taken most recently on 8/11) when using in between 200-320 mg a week. I was just increased again to 400 mg/week split into two injections.

I understand more labs are necessary to find out what is really going on which I am having done next week, I would just like to know if anyone has any input? Why would my test decrease over 300 ng/dL when I am on such a high dose? I know that my test is NOT being converted into estrogen because my estradiol has been low on each result with the most recent being 13.3

What labs do I need to have checked besides those that bind T like albumin and SHBG?

Do some people not respond well to certain types of T? Enanthate, cypionate, propionate? Are there any other factors that cause T to not be absorbed?


#2

We have some other hyper T metabolizers and have not found an explanation. But liver is suspected.

Half life of T in your body is very short. You should inject EOD and do labs half way between injections.

Please get:
TT
FT
E2
AST/ALT
CBC
fasting lipids
fasting glucose

Other than been pissed off about this; how do you feel and whats your mind and body doing?


#3

Thanks again KSman. I will look into getting that lab work done as well. Honestly I feel fine, not much different than before starting TRT though. I had mentioned to my provider about maybe metabolizing T that quickly and she just said she would not expect it to still be that low.

Do you think that my test would show up a lot lower now compared to before I started TRT because my natural levels are suppressed and when the injection “burns off” it is basically back to showing the suppressed levels?

Also, I know high doses of T for long periods of time can contribute to other risks so would I be at an increased risk for other health problems simply because I have to take a large dose? Exmaple- Would 400/week for me be equivalent to 100/week for someone else for all organ systems/endocrine function? I know this is a long shot even asking this question but I’m just looking for a better idea. I shadow an Internal Medicine MD and will be talking to him soon about it just to get any other ideas. Just curious to find out.

Thanks


#4

Any risks of high doses of T are associated with high serum T levels; which you do not have. So the question becomes: Is there a risk from metabolizing that much T? Nothing known about that, but your routine labs should include AST/ALT looking for indications of liver stress. Note that those markers can be elevated by resistance training where your muscles get sore, or other muscle damage/bruising.

You need to use more T and inject EOD to get to the levels that others achieve with 100mg T per week.

This problem might have been the cause of your low-T before TRT. If one’s LH/FSH were high, this could lead to a mis-diagnosis of primary hypogonadism.

This a rather dense read: http://www.gfmer.ch/Books/Reproductive_health/Steroid_hormone_metabolism.html
Note comments re metabolism

Is your DHEA-S also low?

Kidney function includes “sparing” some things from excretion such as steroids and vit-D3. You can have labs that look at kidney function and urinalysis to see if anything odd is obvious.


#5

Well that’s good to hear that most issues are associated with the increased serum T. I will request to have the ALT/AST done.

Yes my DHEA-S was low before starting T at 133 mcg/dL with the range being 211-492 mcg/dL. I do recall reading that DHEA levels should be at their peak around my age too. I am currently taking 25 mg DHEA daily and will have it rechecked.

I will have to discuss looking at the kidneys and a urinalysis with my doc too.

Thanks!


#6

The lower DHEA is consistent with hyper steroid hormone metabolization.

Do you have any cortisol labs that are also low? Cortisol is a steroid hormone. Please review this: https://en.wikipedia.org/wiki/Steroid_hormone

Is fasting cholesterol also low [also a steroid]? Am seeing this as a problem with several young guys here. Doc’s do not check cholesterol very often with young men as it is seen as a problem with aging.


#7

I did have cholesterol levels done in my initial visit a few months ago but it was not fasting.

Total Cholesterol 116 (low)
triglycerides 52
HDL - 41
LDL - 65
Chol/HDL ratio - 2.8
Non-HDL Cholesterol 75

Also, my cortisol was 11.2 and I think it was drawn around 11:00-11:30
Reference ranges AM specimen: 6.7-22.6 PM specimen: 0.4-9.9


#8

AM cortisol at 8AM is best.

Total cholesterol is best near 180, 160 and lower is associated with increased all-cause mortality.

Eat more cholesterol rich foods. But that will have limited effects. Low fat diets can be damaging!
Ditto: over training and starvation diets

We see a number of young guys with low T who also have low cholesterol levels.

Note that cholesterol is the basis for the steroid hormone food chain, see that sticky.

I assume that progesterone could be low. Progesterone is modified to product cortisol. You can get non-Rx 2% progesterone cream from amazon. Please get “KAL” brand. That works well. Have seen others not deliver in females that I have helped.

"not much different than before starting TRT though"
You should also see if thyroid function is OK
Check oral body temperatures:

  • when you first wake up, should be 97.7-97.8, higher is OK, 97.3 is a problem
  • also check for 98.6 mid-afternoon
  • have you always used iodized salt?
  • iodine and selenium in your vitamins?
  • feel cold easily?
  • outer eyebrows sparse?
  • thinning hair?
  • dry skin?
  • thyroid sore, enlarged, lumpy or asymmetrical?
  • reduced clarity of thought

#9

I will discuss having thyroid rechecked and also check my temps.

I have been counting macros for a while and fat is something that is never low I have a hard time keeping it under 35% on a 3000 calorie diet. I eat foods loaded with cholesterol all the time.

To answer your other questions, I never really use salt on anything, and I take a basic men’s complete multivitamin.

For the signs of thyroid issues my eyebrows are sparse on the outsides, unclear thought, dry skin, cold easily (very much so before TRT, not much now), but no soreness or swelling and it looks/feels symmetrical.


#10

You may need more iodine than your vitamin delivers.
How long have you used a vitamin product that lists iodine?

Does that vitamin also have selenium?


#11

My vitamin has been taken inconsistently but I will make sure to take it daily. It contains 150 mcg of selenium and 150 mcg of iodine.